Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 14, NWS Cleveland, OH

May 21, 2018Crawford County, Marion County, Wyandot County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 21, 2018, 6:53 PM EDT for Crawford County, Marion County, Wyandot County, Ohio. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2018, 6:53 PM EDT (22:53 UTC)
Expired
May 21, 2018, 8:00 PM EDT
In force
67 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, OH, Marion County, OH, Wyandot County, OH

The radar

The Cleveland radar (KCLE), 129 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 7:36 PM EDTTSTM WND DMG3 W Iberia, OHTREE DOWN ON 3000 MARTELL RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 4:59 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

988 
WUUS51 KCLE 212253
SVRCLE
OHC033-101-175-220000-
/O.NEW.KCLE.SV.W.0014.180521T2253Z-180522T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
653 PM EDT MON MAY 21 2018

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Marion County in north central Ohio...
  Wyandot County in northwestern Ohio...
  Western Crawford County in north central Ohio...

* Until 800 PM EDT

* At 652 PM EDT, a severe thunderstorm was located near Morral, or
  near Marion, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines. 

* Locations impacted include...
  Marion, Bucyrus, Upper Sandusky, La Rue, Morral, Marseilles, Carey,
  Benton, Nevada, Caledonia, New Bloomington, North Robinson,
  Harpster, Oceola and Sulpher Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4055 8338 4095 8342 4093 8284 4071 8285
      4070 8286 4065 8286 4064 8296 4057 8295
      4053 8296
TIME...MOT...LOC 2252Z 261DEG 18KT 4064 8322 

HAIL...1.00IN
WIND...60MPH
 
$$

Mullen
3 follow-up statements
856 
WWUS51 KCLE 212313
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
713 PM EDT MON MAY 21 2018

OHC033-101-175-220000-
/O.CON.KCLE.SV.W.0014.000000T0000Z-180522T0000Z/
Marion OH-Wyandot OH-Crawford OH-
713 PM EDT MON MAY 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR MARION...SOUTHEASTERN WYANDOT AND WESTERN CRAWFORD COUNTIES...

At 713 PM EDT, severe thunderstorms were located along a line
extending from near Marion to 7 miles east of Morral to 7 miles
southwest of Bucyrus, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines. 

Locations impacted include...
Marion, Bucyrus, Upper Sandusky, La Rue, Morral, Marseilles, Benton,
Nevada, Caledonia, New Bloomington, North Robinson, Harpster, Oceola
and Sulpher Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4055 8338 4080 8340 4094 8311 4093 8284
      4071 8285 4070 8286 4065 8286 4064 8296
      4057 8295 4053 8296
TIME...MOT...LOC 2313Z 259DEG 21KT 4057 8317 4067 8306 4074 8308 

HAIL...1.00IN
WIND...60MPH
 
$$

Mullen
162 
WWUS51 KCLE 212335
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
735 PM EDT MON MAY 21 2018

OHC033-101-175-220000-
/O.CON.KCLE.SV.W.0014.000000T0000Z-180522T0000Z/
Marion OH-Wyandot OH-Crawford OH-
735 PM EDT MON MAY 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR MARION...SOUTHEASTERN WYANDOT AND SOUTHWESTERN CRAWFORD
COUNTIES...

At 734 PM EDT, severe thunderstorms were located along a line
extending from near Marion to 7 miles west of Galion to near Bucyrus,
moving east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Marion, Bucyrus, Morral, Nevada, Caledonia, New Bloomington, North
Robinson, Harpster and Oceola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4055 8338 4078 8329 4085 8312 4087 8284
      4071 8285 4070 8286 4065 8286 4064 8296
      4057 8295 4053 8296
TIME...MOT...LOC 2334Z 275DEG 18KT 4060 8304 4070 8293 4077 8295 

HAIL...0.75IN
WIND...60MPH
 
$$
191 
WWUS51 KCLE 212347
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
747 PM EDT MON MAY 21 2018

OHC175-212357-
/O.CAN.KCLE.SV.W.0014.000000T0000Z-180522T0000Z/
Wyandot OH-
747 PM EDT MON MAY 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WYANDOT COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM EDT for
north central Ohio.

LAT...LON 4054 8317 4070 8311 4077 8302 4077 8285
      4070 8286 4065 8286 4064 8296 4058 8295
      4053 8296
TIME...MOT...LOC 2347Z 261DEG 18KT 4061 8297 4071 8286 4078 8288 

$$

OHC033-101-220000-
/O.CON.KCLE.SV.W.0014.000000T0000Z-180522T0000Z/
Marion OH-Crawford OH-
747 PM EDT MON MAY 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR NORTHEASTERN MARION AND SOUTH CENTRAL CRAWFORD COUNTIES...

At 747 PM EDT, severe thunderstorms were located along a line
extending from 8 miles northwest of Mount Gilead to near Galion to
near Bucyrus, moving east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Marion and Caledonia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4054 8317 4070 8311 4077 8302 4077 8285
      4070 8286 4065 8286 4064 8296 4058 8295
      4053 8296
TIME...MOT...LOC 2347Z 261DEG 18KT 4061 8297 4071 8286 4078 8288 

HAIL...0.75IN
WIND...60MPH
 
$$

Mullen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:46 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 21, 5:46 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
546 PM EDT Mon May 21 2018

.SYNOPSIS...
High pressure over the Lake Huron will move off the New England
Coast overnight. This will allow low pressure to track NE across
the Lower Lakes Tuesday. High pressure will build in Wednesday
and linger through the end of the work week.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Issued a severe thunderstorm watch for the southwest corner of
the forecast area until 11 PM this evening. This includes
Hancock, Crawford OH, Marion, Morrow, and Wyandot Counties.
Thunderstorms continue to develop and move northeast toward the
area this evening. Will continue to monitor for severe potential
as the evening progresses. There is the possibility that the
severe threat could extend further northeast overnight. Made
some adjustments to weather to account for severe threat and
also to hourly temperatures to reflect transition of the
warm front lifting north across the area.

Previous Discussion...

Showers and thunderstorms near the IN/OH border will intensify and
move across the forecast area this evening, ahead of approaching low
pressure system.  SPC has most of area in marginal risk with area SW
of FDY-MFD-MT Vernon line in a SLT Risk.  Low pressure West Central
IL will track into the Central Lakes overnight, lifting a warm
front, now across Central Ohio, across the forecast area.   Dew
points south of the front in the lower 60s so capes will approach
1000 j/kg across the southern portion of the forecast area this
evening. Combined with approximately 30 knots of shear and some
lift from 300mb jet will be enough to sustain convection
tonight. Setting up to be a marginal wind event, but with the
warm front cant rule out the chance of an isolated tornado.

Low forecast to be SRN Lower Michigan by daybreak with cold front
extending into SERN IL.   The front will track east dragging the
cold front across the forecast area tomorrow. showers will
linger across the east half of the area tomorrow morning. The
potential for more convection tomorrow afternoon/evening will
depend upon how much debris clouds insulate area tomorrow
afternoon. Everything should move east of the forecast area by
tomorrow evening, as high pressure builds in from the West.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
High pressure will expand south into the Great Lakes region on
Wednesday, slowly shifting to the Mid-Atlantic through Friday. Dry
conditions with low humidity expected Wednesday and Thursday before
dewpoints starts to creep back up with southwest flow on Friday.
Some clouds may linger into Wednesday morning but will scatter out
through the afternoon with increasing subsidence. Temperatures will
drop back a few degrees across the eastern half of the area on
Wednesday into the lower 70s, with mid 70s still likely in the west.
A warming trend will resume on Thursday with lots of sun and heights
building aloft. By Friday most of the area will be in the 80s except
for the northeast lakeshore. Raised highs on both Thursday and
Friday but they may even need to go a little higher.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Models indicate that we should be between storm systems Friday
night. A weakening cold front will settle into the central Great
Lakes on Saturday with an increased chance of thunderstorms,
especially Saturday evening into Sunday. Models are struggling with
how far south the frontal boundary will move on Sunday. By Monday
the boundary will be lingering over Ohio with an increase in Gulf of
Mexico moisture a possibility. We will watch this potential over the
next week.

Saturday looks to be the warm day of the long term with most
locations warming into the 80s. Still warm on Sunday but with
increased cloud cover near the frontal boundary highs should range
from the mid to upper 70s north to around 80 south. Cooler Monday
with highs range from the upper 60s NW PA to the upper 70s NW OH.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
A warm front across southern Ohio will lift across the forecast
area late this evening. Timing of convection appears NW OH late
this afternoon, then moving east of the forecast area toward
midnight local.

OUTLOOK...Non VFR probable in showers and thunderstorms Tuesday,
mainly across eastern sites.

&&

.MARINE...
Aside from the potential for thunderstorms tonight and again over
the weekend, generally good marine conditions expected on Lake Erie
this week. Northeast winds of 5 to 15 knots are in place across Lake
Erie this evening but will shift to the south overnight as a warm
front lifts north of the lake. Winds will shift to the north late
Tuesday as low pressure moves to the east and pulls a cold front
south behind it. High pressure will expand across Lake Erie on
Tuesday, pulling a weak cold front back south. High pressure will
build southeast into the Great Lakes region Wednesday then to Mid-
Atlantic coast through Friday. A cold front will sink south across
the lake over the weekend. &&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...DJB
NEAR TERM...DJB/Lombardy
SHORT TERM...KEC
LONG TERM...Mullen
AVIATION...DJB
MARINE...KEC
Hazardous weather outlook, May 21, 5:52 PM EDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Cleveland OH
552 PM EDT Mon May 21 2018

LEZ061-142>149-162>169-OHZ003-006>014-018>023-029>033-038-047-089-
PAZ001>003-222200-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Seneca-Huron-Medina-Summit-Portage-Trumbull-Richland-Ashland-Wayne-
Stark-Mahoning-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-Crawford-
552 PM EDT Mon May 21 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

Thunderstorms will move northeast across the forecast area this
evening. A few storms may become strong to severe. The greatest
threat will be from downburst winds, although an isolated tornado is
possible. The greatest threat will be southwest of a Mansfield to
Findlay line.

Spotter activation may be needed.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

OHZ017-027-028-036-037-222200-
Hancock-Wyandot-Crawford-Marion-Morrow-
552 PM EDT Mon May 21 2018

...SEVERE THUNDERSTORM WATCH 113 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms will move into Northwest Ohio this evening. A few
storms may become strong to severe. The greatest threat will be from
downburst winds, although an isolated tornado is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, May 21, 5:26 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Cleveland OH
526 PM EDT MON MAY 21 2018

OHZ017-027-212230-
Wyandot-Hancock-
526 PM EDT MON MAY 21 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WESTERN WYANDOT AND
HANCOCK COUNTIES...

At 525 PM EDT, strong thunderstorms were clustered near Ada, moving
northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 1100 PM EDT for
northwestern Ohio.

LAT...LON 4099 8388 4117 8371 4116 8342 4099 8342
      4099 8329 4069 8331 4069 8343 4070 8344
      4071 8349 4082 8351 4082 8388
TIME...MOT...LOC 2125Z 218DEG 31KT 4082 8389

Mullen
Special weather statement, May 21, 6:30 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Cleveland OH
630 PM EDT MON MAY 21 2018

OHZ027-028-036-212315-
Crawford-Wyandot-Marion-
630 PM EDT MON MAY 21 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MARION...
WYANDOT AND WESTERN CRAWFORD COUNTIES...

At 629 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Upper Sandusky to near Marseilles to
near Kenton. Movement was east at 25 mph.

Winds in excess of 30 mph and dime size hail are possible with these
storms.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4090 8351 4091 8348 4099 8346 4099 8292
      4062 8296 4062 8342 4068 8342 4070 8344
      4071 8349 4082 8350 4082 8352
TIME...MOT...LOC 2229Z 258DEG 22KT 4084 8336 4077 8341 4069 8353

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 5:26 PM EDTSpecial Weather StatementCLEHancock, Wyandot64 min
May 21, 6:30 PM EDTSpecial Weather StatementCLEWyandot45 min
May 21, 7:31 PM EDTSpecial Weather StatementCLEMorrow, Richland59 min
May 21, 7:54 PM EDTSevere Thunderstorm WarningCLECrawford, Morrow, Richland66 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.